Alert archive / North Carolina / Dense Smoke Advisories in 2016

Dense Smoke Advisory 2, NWS Wilmington, NC

April 25, 2016Brunswick County, North Carolina

NWS Wilmington, NC issued this dense smoke advisory at Apr 25, 2016, 8:44 PM EDT for Brunswick County, North Carolina. It took effect at Apr 26, 2016, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 25, 2016, 8:44 PM EDT (00:44 UTC)
In effect from
Apr 26, 2016, 12:00 AM EDT
Expired
Apr 26, 2016, 9:00 AM EDT
In force
9 hr
Issued by
NWS Wilmington, NC

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2016-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2016-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS72 KILM 260044
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
844 PM EDT MON APR 25 2016

...AREAS OF DENSE SMOKE OVERNIGHT ACROSS INLAND BRUNSWICK COUNTY...

.SMOKE FROM SMOLDERING FIRES ACROSS INTERIOR BRUNSWICK COUNTY
WILL INTERACT WITH LATE NIGHT MIST AND POOR WIND VENTILATION TO
PRODUCE AREAS OF DENSE SMOKE AND RESTRICTED VISIBILITIES.

NCZ109-261300-
/O.NEW.KILM.SM.Y.0002.160426T0400Z-160426T1300Z/
INLAND BRUNSWICK-
INCLUDING THE CITIES OF...BOILING SPRING LAKES...LELAND...
SHALLOTTE
844 PM EDT MON APR 25 2016

...DENSE SMOKE ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A DENSE
SMOKE ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT TUESDAY.

* TIMING...VERY EARLY TUESDAY.

* IMPACTS...VISIBILITY OCCASIONALLY 1/4 MILE OR LESS...WILL IMPACT
  COMMUTING EARLY TUESDAY...AND COULD IMPACT TRAVEL ON HIGHWAY 17
  BETWEEN SUPPLY AND BOLIVIA...AS WELL AS OTHER INLAND LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE SMOKE ADVISORY MEANS WIDESPREAD FIRES WILL CREATE
SMOKE...LIMITING VISIBILITIES. IF DRIVING...SLOW DOWN...USE YOUR
HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A
SUDDEN STOP IS NEEDED.

&&

$$

8
1 follow-up statement
917 
WWUS72 KILM 261301
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
901 AM EDT TUE APR 26 2016

NCZ109-261415-
/O.EXP.KILM.SM.Y.0002.000000T0000Z-160426T1300Z/
INLAND BRUNSWICK-
INCLUDING THE CITIES OF...BOILING SPRING LAKES...LELAND...
SHALLOTTE
901 AM EDT TUE APR 26 2016

...DENSE SMOKE ADVISORY HAS EXPIRED...

ANY LINGERING SMOKE HAS LIFTED BENEATH DEEPENING DIURNAL MIXING
AND WILL NOT LONGER POSE A THREAT TO VISIBILITY.

$$

17

What forecasters said that day

The local office's own words before this dense smoke advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this dense smoke advisory went out at Apr 25, 7:40 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 25, 7:40 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
740 PM EDT MON APR 25 2016

.SYNOPSIS...
ABOVE NORMAL WARMTH WILL PREVAIL MUCH OF THE UPCOMING WEEK BEFORE
A COLD FRONT CROSSES THE COAST EARLY FRIDAY...OFFERING A CHANCE
OF SHOWERS AND ISOLATED THUNDERSTORMS INTO LATE WEEK. A DRYING
TREND INTO THE WEEKEND WILL BE FOLLOWED BY A CHANCE OF SHOWERS
LATE SUNDAY AS A WARM FRONT LIFTS NORTH ACROSS THE AREA.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 637 PM MONDAY...NO CHANGES TO THE FORECAST OTHER THAN
TWEAKS TO REMAIN UNIFORM WITH OBSERVATIONS. WHILE STRANDS OF
CIRRUS ARE LIKELY TO CAPTURE SUNSET COLORS DRIFTING OVERHEAD AND
EAST...DO NOT BELIEVE THE LONGEVITY WILL OFF-SET CLEAR OVERNIGHT
SKIES. THE LATEST RAP13 VERTICAL WIND GUIDANCE SHOWING ONLY 15 KT
WINDS IN THE BOUNDARY LAYER OVERNIGHT...AND IF THIS SOLUTION IS
CORRECT WE WILL HAVE TO KEEP A MORE WATCHFUL EYE ON FOG/MIST
FORMATION. THIS PARTICULARLY TRUE AROUND A SMOLDERING BUT DYING
FIRE IN CENTRAL BRUNSWICK COUNTY. PORTIONS OF THE AFTERNOON
DISCUSSION FOLLOW.

A CLEAR NIGHT WITH CONTINUED MOIST ADVECTION AND LIGHT WINDS
PRESENTS A FOG THREAT ACROSS THE AREA. CROSSOVER TEMPERATURES ARE
NOT VERY REPRESENTATIVE TONIGHT DUE TO TD'S RISING THROUGH THE
AFTN...SO DEWPOINT DEPRESSIONS WILL APPROACH 0 OVERNIGHT.
HOWEVER...FORECAST SOUNDINGS SUGGEST A ROBUST NOCTURNAL JET
TONIGHT OF OVER 20 KTS...AND LOCAL UPS FOG PROCEDURE PRODUCED NO
FOG ACROSS THE AREA...EVEN ACCOUNTING FOR THE NON-TYPICAL
CROSSOVER TEMP. EXPECT THAT SOME LIGHT FOG IS POSSIBLE
INLAND...BUT NOT ENOUGH TO MENTION IN THE PUBLIC GRIDS...AND HAVE
OPTED TO LEAVE ANY FOG OUT OF THE FORECAST ATTM.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM MONDAY...WARM AND DRY THROUGH MID-WEEK...ALTHOUGH AN
APPROACHING COLD FRONT WILL COMPLICATE THINGS LATE IN THE FORECAST
PERIOD.

LARGE SURFACE HIGH OFFSHORE WILL DRIFT VERY SLOWLY EAST THROUGH
WEDNESDAY...CONTINUING TO EXERT ITS INFLUENCE ON THE LOCAL WEATHER.
ALOFT...500MB FLOW FEATURES A SIGNIFICANT ZONAL COMPONENT WITH TWO
DISTINCT UPPER LOWS...ONE ACROSS THE NORTHERN PLAINS AND ANOTHER
ACROSS NEW ENGLAND...KEEPING THE FLOW FLAT ACROSS THE CAROLINAS. A
COLD FRONT WILL TRY TO DROP TOWARDS THE AREA LATE IN THE
PERIOD...BUT THIS WILL BECOME ORIENTED PARALLEL TO THE FLAT FLOW
OVERHEAD...AND LIKELY STALL JUST NORTH OF THE AREA WEDNESDAY NIGHT.
THIS LEAVES WARM AND MOIST FLOW AROUND THE BERMUDA TYPE HIGH AS THE
PRIMARY CONTRIBUTOR TO THE LOCAL SENSIBLE WEATHER. TEMPS WILL CLIMB
EACH DAY...WITH LOW TO MID 80S FORECAST TUESDAY...AND MID 80S WITH
SOME UPR 80S POSSIBLE WELL INLAND...ON WEDNESDAY. THE COAST WILL BE
COOLER EACH DAY THANKS TO A PRONOUNCED SEA BREEZE. LOWS BOTH
NIGHTS WILL DROP INTO THE 60-65 DEGREE RANGE...WARMEST AT THE
COAST.

WHILE THESE WARM TEMPS WILL COMBINE WITH INCREASING MOISTURE TO
PRODUCE ELEVATED INSTABILITY...AND AIR MASS TYPE THUNDERSTORMS WILL
BECOME POSSIBLE...ESPECIALLY ON WEDNESDAY. HIGH RES GUIDANCE DEVELOPS
TSTMS ALONG THE SEA BREEZE AND PIEDMONT TROUGH WEDNESDAY...AND WITH
MUCAPE FORECAST TO RISE TO ABOVE 2000 J/KG...WILL MAINTAIN INHERITED
SCHC POP...WITH DRY AIR ALOFT THE LIMITING FACTOR TO MORE WIDESPREAD
THUNDERSTORMS. WEDNESDAY NIGHT A FRONT WILL APPROACH FROM THE NORTH.
GUIDANCE HAS BACKED OFF TO A MORE BELIEVABLE SOLUTION OF STALLING
THE FRONT NORTH OF THE CWA...AND HAVE BACKED OFF ON INHERITED POP A
BIT BY THE END OF THE PERIOD. STILL MAINTAIN JUST A SCHC ACROSS FAR
NORTHERN ZONES...BUT EVEN THIS MAY BE TOO AGGRESSIVE AND THE ONLY
CONVECTION WEDNESDAY MAY END UP BEING THE DIURNALLY FORCED TSTMS
DURING PEAK HEATING.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 300 PM MONDAY...BACKDOOR COLD FRONT SHOULD BE NEAR THE
NC/VA BORDER THURS MORNING...HOLDING NORTH OF THE LOCAL AREA. THIS
WILL LEAVE US IN SOUTHERLY RETURN FLOW AROUND HIGH PRESSURE WELL
OFF SHORE. MAIN FORCING WITH THIS FRONT WILL BE WELL NORTH OF AREA
BUT MOISTURE WILL POOL IN WARM AIR MASS AHEAD OF THIS FRONT OVER
THE CAROLINAS WITH PCP WATER VALUES INCREASING UP TO 1.5 INCHES.
THIS SHOULD AID IN LOCALIZED SHWR ACTIVITY MAINLY ASSOCIATED WITH
SEA BREEZE. WINDS ALOFT SHOULD STEER ANY CLOUDS AND PCP ASSOCIATED
WITH ANY CONVECTION TO THE E-NE THROUGH THURS AFTN.

BY THURS NIGHT...A NORTHERN STREAM SHORTWAVE WILL PUSH SFC LOW
EAST AND SHOULD COMBINE WITH THIS LINGERING FRONTAL BOUNDARY TO
THE NORTH TO PRODUCE INCREASED CHC OF SHWRS/TSTMS OVER THE
CAROLINAS THURS NIGHT. LOOKS LIKE THIS SYSTEM WILL PUSH EAST BY
FRI MORNING WITH FRONT/TROUGH MOVING OFF SHORE BY FRI MORNING WITH
MAIN SHORTWAVE RIDING ACROSS THE MID ATLANTIC STATES LATER ON FRI.
A DEEPER WESTERLY FLOW WILL SET UP THROUGH FRI AND SHOULD BRING
SOME DRIER AIR INTO THE AREA. OVERALL EXPECT BEST CHC OF PCP
OVERNIGHT THURS AND DRYING THROUGH EARLY FRI.

HIGH PRESSURE WILL BUILD DOWN FROM THE NORTH LATE FRI AND SHOULD
PUSH ANOTHER BOUNDARY SOUTH WITH A SHIFT IN WINDS TO THE NORTH AND
A SLIGHT COOLING AND DRYING THROUGH SATURDAY...BUT THIS BOUNDARY
MAY LIFT BACK NORTH AS A WARM FRONT LATE SAT INTO SUNDAY. OVERALL
EXPECT MORE UNSETTLED WEATHER AND CLOUDS THROUGH THE WEEKEND INTO
EARLY NEXT WEEK.

A DEEP WESTERLY DOWNSLOPE FLOW COMBINED WITH A MOISTER SOUTHERLY
FLOW AT THE SURFACE SHOULD HELP TO KEEP TEMPS SEVERAL DEGREES
ABOVE NORMAL...60S AT NIGHT AND INTO THE 80S MOST PLACES DURING
THE DAY. CLOUDS AND A COOLER NE-E FLOW THROUGH THE WEEKEND SHOULD
CUT TEMPS DOWN A BIT.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 00Z...SURFACE HIGH PRESSURE WILL REMAIN OFFSHORE TONIGHT WHICH
WILL PROVIDE A MOIST SOUTHEAST TO SOUTH LOW LEVEL WIND FLOW. WINDS
WILL BECOME LIGHTER HOWEVER...AND WITH CLEAR SKIES PRESENTS A
POTENTIAL FOG THREAT AT THE TERMINALS. HOWEVER...FORECAST MODELS
SUGGEST WEAK WARM AIR ADVECTION. IN ADDITION...FORECAST SOUNDINGS
SUGGEST A ROBUST NOCTURNAL JET TONIGHT OF OVER 20 KTS. SOME OF THESE
WINDS SHOULD BE ABLE TO TRANSLATE TO THE SURFACE WHICH SHOULD
PROVIDE ENOUGH WIND/MIXING TO PREVENT SIGNIFICANT FOG FORMATION AS
TEMPERATURE DEWPOINTS SPREADS DECREASE TO 1-5 DEGREES. EXPECT THAT
MAY BE SOME PATCHY LIGHT FOG IN SHELTERED AREAS...BUT NOT CONFIDENT
ENOUGH TO MENTION IN THE TAFS.

AFTER SUNRISE SW WINDS 5-10 KT EXPECTED WITH SCATTERED CIRRUS AND
SOME SCT CUMULUS DEVELOPING BY MID-MORNING. WINDS WILL BE
SW...EXCEPT AT THE COASTAL TERMINALS WHERE WINDS WILL BACK TO THE S
AND INCREASE TO 10-20 KTS BY AFTERNOON.

EXTENDED OUTLOOK...ISOLATED SHOWERS POSSIBLE WED AFTERNOON WITH
BETTER CHANCES THURSDAY AND FRIDAY. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 637 PM MONDAY...WINDS OFFSHORE REMAIN LIGHT AS HIGH
PRESSURE IS NEARLY OVERHEAD THERE...FRYING PAN BUOY S WIND 8 KT.
SPECTRUM COMPRISED OF ENE WAVES 2 FT EVERY 9 SECONDS AND LIGHT
S-SSW CHOP. NO TSTMS OR VSBY RESTRICTIONS EXPECTED OVERNIGHT. THE
PREVIOUS DISCUSSION FOLLOWS.

A SLOW VEERING FROM EAST TO SOUTH IS FORECAST TONIGHT...SPEEDS
WILL REMAIN VERY LIGHT. THESE LIGHT WINDS WILL DRIVE LITTLE
CONTRIBUTION TO THE TOTAL WAVE SPECTRUM...AND THUS THE PRESENT
10-11 SEC SWELL WILL BE THE PRIMARY DRIVER OF WAVE AMPLITUDE. SEA
HEIGHTS THROUGH TONIGHT WILL REMAIN MOSTLY UNCHANGED...2-3
FT...WITH ONLY A SUBTLE CHANGE IN THE SEA STATE DUE TO THE VEERING
WINDS.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 300 PM MONDAY...HIGH PRESSURE WILL BE ANCHORED OFFSHORE IN A
BERMUDA-HIGH TYPE FASHION THROUGH MID-WEEK. A COLD FRONT TRYING TO
DROP SOUTH TOWARDS THE AREA LATE WEDNESDAY WILL STALL NORTH OF THE
WATERS...BUT WILL CAUSE THE GRADIENT TO BECOME SUBTLY MORE PINCHED
WEDNESDAY THAN ON TUESDAY. THIS WILL CREATE SW WINDS THROUGH THE
PERIOD...OF 10-15 KTS TUESDAY...AND THEN SLIGHTLY HIGHER ON
WEDNESDAY. SEAS WILL BE 2-3 FT THROUGH THE PERIOD...WITH A FEW 4
FOOTERS POSSIBLE ESPECIALLY LATE TUESDAY AND WEDNESDAY...THANKS
TO A 4- 5 SEC SW WAVE AND A 9-10 SEC SE SWELL.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 300 PM MONDAY...SOUTHWESTERLY FLOW AROUND HIGH PRESSURE
WELL OFF SHORE ON THURSDAY AND LOOKS LIKE BACKDOOR FRONT WILL
REMAIN NORTH OF WATERS THROUGH THE AFTN. A SURFACE BOUNDARY WILL
MOVE INTO THE WATERS FROM POINTS NORTH AND WEST THURSDAY NIGHT AND
THIS WILL INCREASE WINDS AND SEAS A BIT. WINDS SHOULD VEER TO THE
WEST BY FRI MORNING BUT WILL THEN SHIFT TO THE NORTH BY FRI NIGHT
AS HIGH PRESSURE BUILDS DOWN FROM THE NORTH PUSHING ANOTHER
BOUNDARY SOUTH. WINDS WILL SLOWLY VEER THROUGH THE WEEKEND TO THE
NE THEN E AND EVENTUALLY SE BY EARLY NEXT WEEK. NO ADVISORIES OR
EVEN CAUTIONARY HEADLINES APPEAR TO MATERIALIZE. THOUGH THIS WILL
CERTAINLY CONFUSE AND STEEPEN SEAS THERE WILL NOT REALLY BE ANY
SURGE IN WIND SPEED.

SEAS WILL BE GENERALLY LESS THAN 4 FT AND ACTUALLY LESS THAN 3 FT
MOST WATERS BUT A THERE WILL BE A SPIKE IN WINDS AND SEAS THURS
NIGHT INTO EARLY FRI AHEAD OF COLD FRONT...UP TO 3 TO 4 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JDW
SHORT TERM...JDW
LONG TERM...RGZ
AVIATION...MRR
Hazardous weather outlook, Apr 25, 3:41 PM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
341 PM EDT MON APR 25 2016

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
053>056-261945-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
341 PM EDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

17

Nearby

Dense Smoke Advisories in North Carolina, 2016Every dense smoke advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.